Palliative Care Research
Online ISSN : 1880-5302
ISSN-L : 1880-5302
Case Report
A Case of Acute Liver Failure After Intravenous Administration of Recommended Therapeutic Dose Acetaminophen for Relief of Stage IV Lung Cancer Pain
Kayo Takimoto
Author information
JOURNAL FREE ACCESS FULL-TEXT HTML

2022 Volume 17 Issue 2 Pages 71-75

Details
Abstract

Introduction: There are many reports about hepatotoxicity associated with acute overdose or long-term use of acetaminophen, but few reports of that associated with therapeutic doses. We present a case of acute liver failure with hepatic coma caused by therapeutic doses of intravenous acetaminophen for cancer pain relief in palliative care setting. Case: The patient was a 56-year-old woman with stage IV lung cancer and normal liver function. She was admitted to the hospital because of anorexia and cancer pain. She received 1g intravenous acetaminophen every six hours for analgesia of pleural and rib metastasis. The patient’s AST/ALT levels were elevated at 3104/1212 IU/L, while she was receiving 11 doses of intravenous acetaminophen. She was treated with oral N-acetylcysteine, hemadsorption and plasma exchange therapy. Liver function returned to normal soon. Discussion: Therapeutic doses of intravenous acetaminophen is generally used in palliative care setting, and hepatic failure may occur due to glutathione depletion in patients with cancer anorexia. The potential hazard of rare but serious complications should always be kept in mind even with therapeutic doses.

Related papers from these authors
© 2022 Japanese Society for Palliative Medicine
Previous article Next article
feedback
Top